Michigan, 2026

Winter Storm and Winter Weather in Michigan, March 16 to 17, 2026

March 16 to 17, 2026 · NWS IWX · 3 events in 3 counties and zones

In the wake of a cold front that produced widespread 60 mph wind gusts and severe thunderstorms, lake effect snow developed. The combination of moderate to heavy lake effect snow and strong winds produce hazardous travel conditions.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IWX wrote it up.

In the wake of a cold front that produced widespread 60 mph wind gusts and severe thunderstorms, lake effect snow developed. The combination of moderate to heavy lake effect snow and strong winds produce hazardous travel conditions. Periods of whiteout conditions were noted well inland as the heaviest bands of lake effect snow affected Berrien and Cass Counties in southwest Lower Michigan. Storm total snowfall amount were generally in the 2 to 5 inch range across much of southwest Lower Michigan, with localized higher amounts in excess of 8 inches across southwest Cass County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before the first event at Mar 16, 5:09 AM EST, 1 hour 51 minutes earlier. Its key messages:

  • Snow showers move through from west to east beginning this morning.
  • Lake effect snow develops today and persists into Tuesday morning. Paired with west wind gusts of 30 to 40 mph, travel will become treacherous. A Winter Weather Advisory is in effect.
  • Very cold Tuesday morning with wind chills near 0.
Area forecast discussion, Mar 16, 5:09 AM EST, 1 hour 51 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
609 AM EDT Mon Mar 16 2026

.KEY MESSAGES...

- Snow showers move through from west to east beginning this
  morning.

- Lake effect snow develops today and persists into Tuesday
  morning. Paired with west wind gusts of 30 to 40 mph, travel
  will become treacherous. A Winter Weather Advisory is in
  effect.

- Very cold Tuesday morning with wind chills near 0.

&&

.DISCUSSION...
Issued at 253 AM EDT Mon Mar 16 2026

987mb low over northwest Indiana early this morning lifts northeast
through time ushering in a blast of cold air as temperatures tumble
from the 50s and low-60s down to the 20s. Remaining breezy behind
the cold front, but guidance has come in a little lower with
wind gusts today placing them in the 30-40 mph range. The
exception is the Lake Michigan coastline where gusts to 45 mph
remain possible (40-50% chance).

Wind, paired with incoming snow, will result in areas of poor
travel conditions today. A large area of synoptic ("system") snow is
noted across northern IL pivoting northeast. This seeps into our
area from west to east near sunrise bringing a period of snow
to all areas as it marches east through the day. By the
afternoon, northwest flow off the lake leads to robust lake
effect snow that continues into Tuesday morning. Multiple bands
are expected, some of which will extend well inland (even
outside of the advisory area). Residence time beneath any of
these bands will result in quick accumulations over very narrow
areas. A winter weather advisory remains in effect for a number
of counties. Regardless of how much snow falls, the combination
of snow and these wind gusts today will result in poor travel
conditions especially within the advisory area. Blowing snow
will result in visibility near zero at times within the
advisory area. Wind gusts fall closer to 20 mph before sunrise
Tuesday.

High resolution guidance has increased snow totals slightly which is
not terribly surprising for lake effect snow. Forecast soundings
depict deeper cloud depths (pushing 10k FT) which would improve
saturation and subsequent hydrometeors. The heaviest period of
snow appears to be from late this afternoon (impacting the
evening commute) through about midnight Tuesday morning after
which point cloud depths and inversion heights gradually fall
toward 6k FT. Snow tapers off by midday Tuesday. Instances of
totals greater than 6" are a very real possibility (~40-50%
chance on HREF guidance), especially in Berrien and Cass
counties.

A word about the cold these next couple of days. Lows in the teens
Monday night and Tuesday night are some 15 degrees below normal
and the coldest lows since about February 24-26. Wind chills
Tuesday morning will be near 0, and near 10 on Wednesday
morning.

Attention then turns to a clipper system streaking through on
Wednesday along the left exit region of 60-knot 500-mb jet. This jet
rides atop a soaring Great Basin ridge and actually has decent
Pacific moisture advection. Frontogenesis is rather shallow,
confined to 800-700mb and is removed from an elevated DGZ which is
closer to 600-500mb and poorly saturated. We'll monitor trends in
the guidance, but so far these ingredients point to an unimpressive
period of light snow falling during the daytime hours Wednesday.

Cold air is poised to shift east in the coming days as the
aformentioned ridge does the same. Energetic northwest flow
still threatens to derail that warming, but deterministic models
are slowly narrowing the forecast envelop. Look for a period of
dry conditions late-week and a gradual warming trend toward,
and eventually above, normal (47/29, normal high/low).

&&

.AVIATION /12Z TAFS THROUGH 12Z TUESDAY/...
Issued at 601 AM EDT Mon Mar 16 2026

Surface low continues to lift north across southwest Michigan
resulting in breezy conditions that will persist through most
of the TAF period. Narrow bands of snow have developed over
north- central Indiana, but the main shield of snow is still
working its way through northeast IL. This snow will reach KSBN
early in the TAF period and eventually transition to lake effect
snow with high confidence in periods of LIFR conditions. Snow
persists into Tuesday morning, likely wavering in and out of
KSBN.

How impactful the aformentioned synoptic snow field is to KFWA
is somewhat uncertain, but a period of MVFR snow appears easy to
achieve. Of less certainty is the evolution of any lake effect
snow that stretches to KFWA. With such a strong wind filed,
odds are high high at least MVFR snow showers will reach the
terminal. Could not confidently adjust the inherited PROB30
LIFR, so, will continue this for future consideration.
Additionally, could see snow showers come and go just beyond
04z, but the inland extend of the LES should wane as the night
progresses.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...Winter Weather Advisory until 11 AM EDT /10 AM CDT/ Tuesday
     for INZ005-006-103-104-204.
OH...None.
MI...Winter Weather Advisory until 11 AM EDT Tuesday for MIZ078-079-
     177-277.
MARINE...Gale Warning until 5 AM EDT Tuesday for LMZ043-046.

&&

DISCUSSION...Brown
AVIATION...Brown
Hazardous weather outlook, Mar 16, 3:53 AM EST, 3 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Northern Indiana
453 AM EDT Mon Mar 16 2026

INZ005-006-103-104-204-MIZ078-079-177-277-170900-
Elkhart-Lagrange-Northern La Porte-Eastern St. Joseph IN-
Western St. Joseph IN-Cass MI-St. Joseph MI-Northern Berrien-
Southern Berrien-
453 AM EDT Mon Mar 16 2026 /353 AM CDT Mon Mar 16 2026/

...WINTER WEATHER ADVISORY REMAINS IN EFFECT FROM 8 AM EDT  /7 AM
CDT/ THIS MORNING TO 11 AM EDT  /10 AM CDT/ TUESDAY...

This Hazardous Weather Outlook is for northern Indiana and
southwest Michigan.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

INZ007>009-012>015-017-018-020-022>027-032>034-116-203-216-MIZ080-
081-OHZ001-002-004-005-015-016-024-025-170900-
Steuben-Noble-De Kalb-Starke-Pulaski-Marshall-Fulton IN-Whitley-
Allen IN-White-Cass IN-Miami-Wabash-Huntington-Wells-Adams-Grant-
Blackford-Jay-Northern Kosciusko-Southern La Porte-
Southern Kosciusko-Branch-Hillsdale-Williams-Fulton OH-Defiance-
Henry-Paulding-Putnam-Van Wert-Allen OH-
453 AM EDT Mon Mar 16 2026 /353 AM CDT Mon Mar 16 2026/

This Hazardous Weather Outlook is for northern Indiana, southwest
Michigan and northwest Ohio.

.DAY ONE...Today and tonight.

Breezy with lake effect snow showers today. Areas of reduced
visibility and slippery travel are expected, especially in time for
the evening commute.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Lake effect snow showers early Tuesday may impact the morning
commute.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LMZ043-046-170900-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
453 AM EDT Mon Mar 16 2026

...GALE WARNING IN EFFECT UNTIL 5 AM EDT TUESDAY...

This Hazardous Weather Outlook is for the nearshore waters of
southeastern Lake Michigan.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Gale Warning.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 winter weather, 1 winter storm. Local standard time, as filed.

Winter Weather, Northern Berrien County

When
March 16, 7:00 AM EST to March 17, 12:00 PM EST
Where
Northern Berrien County forecast zone
Reported by
CoCoRaHS
Coordinates
41.919, -86.428 (the zone’s center; the record gives no point)

Periods of lake effect snow affected southwest Lower Michigan from March 16 to March 17th. The combination of periods of moderate to heavy lake effect snow and gusty winds to 30 to 40 mph resulted in significant visibility reductions at times along with slick and snow covered roads. Storm total snowfall amounts ranged from 2 to 4 inches. Numerous slide-offs and accidents were reported.

Winter Weather, Southern Berrien County

When
March 16, 7:00 AM EST to March 17, 12:00 PM EST
Where
Southern Berrien County forecast zone
Reported by
CoCoRaHS
Coordinates
41.919, -86.428 (the zone’s center; the record gives no point)

Periods of lake effect snow affected southwest Lower Michigan from March 16 to March 17th. The combination of periods of moderate to heavy lake effect snow and gusty winds to 30 to 40 mph resulted in significant visibility reductions at times along with slick and snow covered roads. Storm total snowfall amounts ranged from 2 to 6 inches with locally higher amounts across far southeast portions of the county. A CoCoRaHS report of 3 inches of snow was received from 2.7 miles west of Niles, MI. Numerous slide-offs and accidents were reported.

Winter Storm, Cass

When
March 16, 8:00 AM EST to March 17, 12:00 PM EST
Where
Cass forecast zone
Reported by
CoCoRaHS
Coordinates
41.915, -85.993 (the zone’s center; the record gives no point)

Lake effect snow, heavy at times, resulted in reduced visibility and traffic accidents. The combination of periods of moderate to heavy lake effect snow and wind gusts of 30 to 40 mph lead to significantly reduced visibilities and slick roads. A CoCoRaHS observer 3.5 miles east of Niles, MI reported 8.5 inches of snow. Storm total snowfall amount ranged from 2 to 6 inches across most locations, with the highest amounts in excess of 8 inches across southwest portions of Cass County. Numerous accidents and slide-offs were reported.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2026Every state in 2026This day in weather historyWarnings in Michigan, March 2026

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1325560, 1325561, 1324854.